Free shuffle algebras in language varieties

Stephen L. Bloom, Zoltán Ésik

Research output: Contribution to journalReview article

47 Citations (Scopus)


We give simple concrete descriptions of the free algebras in the varieties generated by the "shuffle semirings" LΣ := (P(Σ*),+, ·, ⊗, 0, 1), or the semirings RΣ := (R(Σ*), +, ·, ⊗, *, 0, 1), where P(Σ*) is the collection of all subsets of the free monoid Σ*, and R(Σ*) is the collection of all regular subsets. The operation x ⊗ y is the shuffle product.

Original languageEnglish
Pages (from-to)55-98
Number of pages44
JournalTheoretical Computer Science
Issue number1-2
Publication statusPublished - Aug 30 1996


ASJC Scopus subject areas

  • Theoretical Computer Science
  • Computer Science(all)

Cite this